Hail, Shannon
- When
- May 2, 5:34 AM CST
- Where
- Shannon County, 6 mi NE of Winona
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -91.250
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 1:54 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 254 AM CDT THU MAY 2 2002 LATEST SURFACE ANALYSIS INDICATES THAT SURFACE COLD FRONT HAS CLEARED THE AREA WITH MUCH COOLER AIR MOVING IN ON BRISK NORTHERLY WINDS. HOWEVER...LATEST 88D VAD WIND PROFILE INDICATES THAT THE FRONTAL SLOPE IS VERY SHALLOW...EXTENDING TO ABOUT 3000 FT AGL...WITH MOIST UNSTABLE HIGHLY SHEARED ENVIRONMENT ABOVE THAT. CONTINUED INFLUX OF MOISTURE ALONG SUBTROPICAL JET PLUME...AND STRENGTHENING LOW LEVEL JET INDICATED BY 50 KNOT WIND AT 850MB ON HASKELL OK PROFILER...SUGGEST THAT CONVECTIVE REDEVELOPMENT IS LIKELY ACROSS THE SOUTHERN HALF OF THE CWA THIS MORNING. WITH ACTIVITY ROOTED WELL ABOVE THE BOUNDARY LAYER...MARGINALLY SEVERE HAIL WOULD BE THE MAIN CONCERN WITH ANY ORGANIZED CELLS. OTHERWISE...LOW STRATUS AND DRIZZLE WILL HOLD STRONG UNDERNEATH THE CONVECTION AS COLD AIR ADVECTION IS WINNING OUT OVER DRY AIR ADVECTION. 925MB PROGS KEEP US PRETTY WELL SOCKED IN THROUGH EARLY AFTERNOON BEFORE CLEARING COMMENCES FROM THE NORTHWEST. HOWEVER... SOUTHWEST FLOW ALOFT WILL KEEP MID-HIGH CLOUDS POURING IN THROUGH MUCH OF THE DAY...SO WILL SEE A TRANSITION IN CEILING HEIGHT RATHER THAN CLEARING. STRONG COLD ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL TODAY...WITH AREAS SE OF SGF EXPERIENCING THEIR HIGH TEMPERATURES AS WE SPEAK. SURFACE RIDGE WILL BUILD INTO THE AREA TONIGHT...WITH A BRIEF RESPITE FROM THE CLOUD COVER AS 500MB MOIST AXIS TEMPORARILY SHIFTS SOUTH. THIS WILL ALLOW TEMPERATURES TO DROP OFF POSSIBLY INTO THE UPPER 30S...ALTHOUGH THINK FROST CONCERNS HAVE ABATED. 500MB TROF AXIS THAT HAS BEEN PARKED ALONG THE WESTERN US FOR NEARLY A WEEK WILL FINALLY BE KICKED OUT ON FRIDAY ACCOMPANIED BY A RATHER POTENT VORT MAX. APPEARS THAT MID LEVEL MOISTURE AND UVVS WILL BE SUFFICIENT TO SQUEAK OUT SOME LIGHT RAIN...WILL BEST CHANCES FURTHER SOUTH. HAVE ADDED CHANCE POPS COVERING WESTERN AREAS LATE FRIDAY AFTERNOON...AND THE ENTIRE CWA FRIDAY NIGHT. LACK OF AN OVERALL PATTERN CHANGE SUGGESTS AN OVERALL UNSETTLED REMAINDER OF THE FORECAST PERIOD AS LONG WAVE TROUGH RELOADS OUT WEST. BROAD LEE TROUGH SETS UP ACROSS THE PLAINS WHILE AN UPPER LEVEL RIDGE TO OUR SOUTHEAST SUGGESTS THAT WE ARE RIPE FOR A DAILY BARRAGE OF MCSS SOMEWHERE ACROSS THE REGION. WILL NOT MAKE ANY CHANGES TO THE EXTENDED AT THIS TIME WHICH BASICALLY INCLUDES WARM TEMPERATURES (MAXES UPPER 70S TO LOWER 80S) WITH OCCASIONAL CHANCES FOR SHOWERS/STORMS THAT WOULD BE IMPOSSIBLE TO NAIL DOWN AT THIS TIME. ISC GRIDS 10-4. THANKS EAX/TUL FOR FORECAST COORD. .SGF...NONE. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 AM WILLARD MO .75 INCH HAIL
05/02/02 GREENE REPORTED BY PUBLIC.
0347 AM 5 NE SPRINGFIELD MO .88 INCH HAIL
05/02/02 GREENE REPORTED BY PUBLIC AT
INTERSECTION OF US65
AND I44.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 AM LICKING MO .75 INCH HAIL
05/02/02 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0450 AM LICKING MO .75 INCH HAIL
05/02/02 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU MAY 2 2002 * HAZARDOUS WEATHER THREATS... NONE EXPECTED. A FEW ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL MISSOURI THROUGH 7 AM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER IS EXPECTED. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293897.